Are Mom's medications not working?

3 answers | Last updated: Mar 28, 2016
A fellow caregiver asked...

My mom has been diagnosed with Alzheimer's and Parkinson's amongst some other health issues. It seems that her family doctor is not managing her health appropriately. She's been feeling really foggy lately so I'm assuming her medicine is not working. I live with her and I need to know how to handle this along side her. Are there Alzheimer's specialists we could go to? Or even caregiver support groups? I just want to help her to help herself. Thanks so much!

Expert Answers

Joanne Koenig Coste is a nationally recognized expert on Alzheimer's care and an outspoken advocate for patient and family care. She is the author of Learning to Speak Alzheimer's. Also, she currently is in private practice as an Alzheimer's family therapist. Ms. Koenig Coste also serves as President of Alzheimer Consulting Associates, implementing state-of-the-art Alzheimer care throughout the United States.

Alzheimer medication side effects are both plentiful and mysterious particularly when more than one medical issue exists. Not every patient reacts the same way to the different meds which confounds the prescription process often leading carepartners to assume the doctor is not appropriately managing their loved one's care. It is also difficult to know if the 'foggy' feeling is the natural course of the disease or is it a direct result of the meds. The local chapter of the Alzheimer's Association most likely has a list of specialists and may be worth a call to find a physician with whom you feel more comfortable. While you have them on the line, ask about support groups! The support of others living a similar scenario is the singular most helpful exploration for the carepartner. You do not have to talk, many prefer to listen, but either gives you the answers to many questions, preparation for the future, and the knowledge of what works for other folk. There are also online support groups that may be helpful. Remember to take care of YOU so that you may be the best carepartner possible.

SEE ALSO: Find Memory Care Near You

Community Answers

Franip answered...

I don't know the age of your Mother but may I suggest finding a geriatric specialist. My Mom is 95 and her geriatric doctor is slowly making changes in Mom's current medications. I have been very pleased with how much this doctor seems to know about the effects that medications have on the elderly. My Mom has moderate dementia. At times I feel it's more than moderate. He told me that he doesn't want to start her an the dementia medication because there has not enough studies done on people her age. I can understand your delema because I've learned that no two days are the same when you are dealing with dementia. I am glad our doctor has decided the medication for dementia is not adviseable at this time. Sometimes doctors don't know much else than to prescribe another drug that may cause another problem. Good Luck! Find a doctor that you and your loved one is comfortable with.

Deirdre answered...

Hi, it was amazing to read of someone with the same issues as I'm dealing with. When my mum had a very severe stroke 4 years ago the stress exacerbated my dad's mild Alzheimers. He was put on to a drug, Risperdal, to manage the anxiety and paranoia. While this stabilized him and slowed the progression of the disease his physician explained that the Parkinson's symptoms he began showing could be the result of the Alzheimer's medication. We tried reducing the dosage but had a severe psychotic episode. So now he is also on Parkinson's meds. I have him with a neurologist who does 6 monthly check-ups and is quite happy with dad's functioning 2 years down the line. What I have noticed is that he is a lot less communicative, often sitting for hours lost in thought. When I ask him what's on his mind he does not know. The slightest stress also sets off the Alzheimer's symptoms and the degree of Parkinson's disability. Keep strong. It's amazing how time familiarises you with what to expect and lessens your sense of helplessness.